Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 167, NWS Kansas City, MO

June 26, 2002DeKalb County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 26, 2002, 4:02 PM CDT for DeKalb County, Missouri. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2002, 4:02 PM CDT (21:02 UTC)
Expired
Jun 26, 2002, 5:00 PM CDT
In force
58 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County DeKalb County, MO

The radar

The Pleasant Hill radar (KEAX), 122 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:20 PM CDTThunderstorm Wind 57 EOsborn, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 262102
SVRMCI
MOC063-262200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 PM CDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DEKALB COUNTY IN NORTHWEST MISSOURI

* UNTIL 500 PM CDT

* AT 359 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED NEAR ALTAMONT...OR 25 MILES SOUTH OF
  BETHANY...AND MOVING SOUTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   STEWARTSVILLE BY 410 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN 
PLEASANT HILL.

LAT...LON 4000 9424 3975 9424 3975 9454 4002 9442

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:06 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 26, 2:06 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
206 PM CDT WED JUN 26 2002

WEAK COLD FRONT OVER IOWA AND NEBRASKA CONTINUES TO MOVE SOUTH VERY
SLOWLY. SHORT RANGE MODELS AGREE ON THAT...HOWEVER FINAL PLACEMENT
DIFFERS QUITE A BIT BETWEEN THE AVN AND ETA. THE AVN GRADUALLY
PUSHES IT TO NEAR THE MISSOURI/ARKANSAS BORDER BY MIDDAY THURSDAY.
WHILE THE ETA HANGS IT UP AROUND THE MISSOURI RIVER. PREFER AN
AVN/ETA COMPROMISE...HANGING THE FRONT UP ACROSS SOUTHERN MISSOURI
BY MIDDAY TOMORROW.

SURFACE BASED CAPE AHEAD OF THE FRONT IS FROM 2000-3000J/KG...WITH
LI/S FROM -3 TO -6. SHEAR IS FAIRLY WEAK...HOWEVER THERE WILL LIKELY
BE SOME ENHANCED SHEAR RIGHT ALONG THE FRONT. THUNDERSTORMS HAVE
DEVELOPED ALONG THE FRONT IN SOUTHWEST IOWA. EXPECT THUNDERSTORM
DEVELOPMENT TO CONTINUE ALONG THE FRONT...MAINLY TO THE SOUTHWEST OF
THE INITIAL STORM...WHERE SURFACE CONVERGENCE IS STRONGER. BEST
UPPER LEVEL DYNAMICS IS NORTHEAST OF THE FORECAST AREA SO DO NOT
EXPECT WIDESPREAD CONVECTION. WILL CONTINUE CHANCE POPS OVERNIGHT AS
THE FRONT PUSHES SOUTH.

CONDITIONS WILL BE SIMILAR TOMORROW...BUT AS WAS STATED
BEFORE...EXPECT THE FRONT TO BE JUST SOUTH OF THE FORECAST AREA BY
MIDDAY. DESPITE BEING NORTH OF THE FRONT...DEW POINTS ARE NOT
FALLING OFF VERY QUICKLY. SO WITH COOLER TEMPERATURES ALOFT AND DEW
POINTS REMAINING IN THE 60S...EXPECT WIDELY SCATTERED THUNDERSTORMS
TO DEVELOP...MAINLY IN CENTRAL MISSOURI.

MEDIUM RANGE MODELS TRY TO BRING A FRONT NEAR THE FORECAST AREA
MONDAY NIGHT THROUGH WEDNESDAY NIGHT. HOWEVER WILL CONTINUE A DRY
FORECAST FOR NOW AS TIMING AND CONVERGENCE ALONG THE FRONT IS STILL
A QUESTION. FEEL CHANCES AT THIS POINT ARE LESS THAN 30 PERCENT.
MADE ONLY MINOR TWEAKS TO TEMPERATURES THROUGH DAY 7.

NRR

315 AM...
ALL QUIET ON THE NORTHWESTERN FRONT THIS MORNING...AS CONVECTION
HAS DISSIPATED FOR THE MOST PART.  SURFACE COLD FRONT DRAPED FROM
SOUTHERN MINNESOTA...ACROSS NORTHWEST IOWA INTO SOUTHWEST KANSAS.
FRONT WILL PUSH INTO NORTHWEST PART OF FORECAST AREA THIS MORNING...
AND SHOULD MAKE IT SOUTH OF THE I-70 CORRIDOR LATER TONIGHT.  HIGH
THETAE AIR WILL BE IN PLACE ALONG THE BOUNDARY...WITH ETA SBCAPE
OF GREATER THAN 2500 J/KG PREDICTED FOR LATER TODAY.  WITH LACK
OF DYNAMIC SUPPORT...THERMODYNAMIC AND FRONTOGENETICAL FORCING
WILL BE THE DRIVING FACTORS FOR CONVECTION. CAP BEGINS TO ERODE
ACROSS NORTHWEST CORNER OF FORECAST AREA BY LATE MORNING...SO
INTRODUCED CHANCE OF MORNING STORMS IN THIS AREA.  BY LATE
AFTERNOON...SHOULD SEE CONVECTION ACROSS NORTHERN THIRD OF CWA.
SURFACE CONVERGENCE LOOKS FAIRLY WEAK...SO COVERAGE OF CONVECTION
WILL BE SCATTERED AT BEST...SO LEFT POPS IN CHANCE CATEGORY.
ADDITIONAL STORMS POSSIBLE IN SOUTHEAST ZONES...WHERE SHEAR ZONE
FROM ARKANSAS UPPER LOW WILL CONTINUE TO BE A FACTOR.

AS FRONT OOZES SOUTH...STORMS SHOULD REACH THE KANSAS
CITY...WARRENSBURG AND BOONVILLE AREAS BY EARLY EVENING...AND THE
SOUTHERN TIER OF ZONES BY MID-EVENING. SHEAR PROFILES LOOK WEAK...SO
NOT OVERLY IMPRESSED WITH SEVERE POTENTIAL.  HOWEVER...SOUNDINGS
DISPLAY SOMEWHAT OF AN INVERTED-V LOOK BY THIS EVENING...SO COULD
SEE ISOLATED MICROBURST ACTIVITY.  STORMS WILL COME TO AN END IN THE
NORTHWEST CORNER BY LATE EVENING...AND ALONG THE I-70 CORRIDOR BY
EARLY THURSDAY.  DO TO SLOW MOVEMENT OF FRONT...CHANCE OF STORMS
ALONG SOUTHERN TIER OF ZONES THURSDAY LOOKS REASONABLE.  THREAT OF
CONVECTION WILL END ACROSS ALL OF FORECAST AREA BY THURSDAY
NIGHT...AS SURFACE HIGH BUILDS INTO AREA.  THE LATTER PART OF THE
WEEK WILL OFFER A BREAK FROM THE WARM WEATHER OF RECENT DAYS.  AREA
WILL CONTINUE TO BE INFLUENCE BY EAST COAST TROUGH AND SURFACE HIGH
THROUGH THE WEEKEND...WITH HEAT OF BUILDING WESTERN U.S. RIDGE
HOLDING OFF UNTIL EARLY NEXT WEEK.  AFTER TODAY AND THURSDAY...DO
NOT SEE ANY GOOD CHANCES OF PRECIPITATION.  AVN SHOWING WEAK
ISENTROPIC LIFT ACROSS WESTERN ZONES BY SUNDAY MORNING...HOWEVER
AXIS OF BETTER LIFT AND MOISTURE LOOKS TO BE WELL WEST OF FORECAST
AREA...SO WILL KEEP FORECAST DRY.

SF

HAVE MADE MINOR CHANGES TO GRIDS/ZONES FOR MORNING HOURS. HAVE TAKEN
OUT SHOWERS AND THUNDERSTORMS IN EXTREME NORTHWESTERN MISSOURI.
CONVECTION IN SOUTHEAST NEBRASKA HAS DIMINISHED...AND SHOULD
DISSIPATE BEFORE REACHING THE NORTHWEST CORNER OF MISSOURI THIS
MORNING.

LS

EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Jun 26, 12:50 PM CDT, 3 hours 12 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-270000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT WED JUN 26 2002

* HAZARDS EXPECTED -
SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHWEST MISSOURI AND
NORTHEAST KANSAS THIS AFTERNOON AND MOVE SOUTH THIS EVENING.  THE
THREAT FOR STORMS WILL BEGIN BETWEEN 2 PM AND 4 PM IN THE
MARYVILLE...BETHANY...ROCKPORT...AND PRINCETON AREAS.  SCATTERED
STORMS SHOULD REMAIN NORTH OF THE MISSOURI RIVER PRIOR TO 6 PM...AND
THEN MOVE INTO THE WARRENSBURG...SEDALIA...AND PAOLA AREAS BY
SUNSET.  WIDESPREAD SEVERE STORMS ARE NOT EXPECTED BUT SOME STORMS
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...BRIEF HEAVY
RAIN...AND HAIL TO THE SIZE OF NICKELS.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS EXTREME NORTHEAST KANSAS AND EXTREME NORTHWEST
MISSOURI AS EARLY AS 2 PM.  STORMS ARE NOT EXPECTED TO REACH THE
SAINT JOSEPH...CHILLICOTHE...AND KIRKSVILLE AREAS UNTIL LATE
AFTERNOON.  EARLY EVENING IS THE BEST BET FOR KANSAS CITY...
WARRENSBURG...AND SEDALIA.

DISCUSSION: A SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR
THUNDERSTORMS THIS AFTERNOON.  HIGH LEVELS OF HEAT AND HUMIDITY WILL
CONTRIBUTE TO THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS.
DAMAGING WIND GUSTS AND BRIEF HEAVY RAIN WILL BE THE MAIN THREATS
FROM THESE STORMS.  A FEW HAIL REPORTS ARE POSSIBLE...BUT TODAYS
WARM AIRMASS IS NOT FAVORABLE FOR LARGE SWATHES OF LARGE HAIL.
ATMOSPHERIC WIND SHEAR IS QUITE WEAK TODAY...SO STRONG STORMS WILL
HAVE A RELATIVELY SHORT LIFE SPAN.  STORMS WILL ALSO BE HIGHLY
DEPENDANT ON AFTERNOON HEATING...SO SEVERE STORMS SHOULD BE OVER BY
9 PM.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

KOCH
Local storm report, Jun 26, 3:03 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT WED JUN 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0242 PM    HOPKINS                   MO   1 INCH HAIL
06/26/02   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 26, 3:16 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 PM CDT WED JUN 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    SHERIDAN                  MO   .75 INCH HAIL
06/26/02   WORTH                          REPORTED BY STORM
                                          SPOTTER.

0305 PM    SHERIDAN                  MO   WIND DAMAGE
06/26/02   WORTH                          TREES DOWN IN AND
                                          AROUND SHERIDAN.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:34 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth56 min
Jun 26, 3:33 PM CDTSevere Thunderstorm WarningEAXNodaway42 min
Jun 26, 3:47 PM CDTSevere Thunderstorm WarningEAXDaviess58 min
Jun 26, 4:04 PM CDTSevere Thunderstorm WarningEAXHolt56 min
Jun 26, 4:22 PM CDTSevere Thunderstorm WarningEAXAndrew53 min
Jun 26, 5:55 PM CDTSevere Thunderstorm WarningEAXClay65 min
Jun 26, 6:14 PM CDTSevere Thunderstorm WarningEAXJackson61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.